Indiana, 2023

High Wind in Indiana, February 9, 2023

February 9, 2023 · NWS IND · 4 events in 4 counties and zones

During the afternoon and early evening hours of February 9th, strong to damaging gradient winds caused scattered power outages across portions of central Indiana. Several reports of downed trees were received with more widespread reports of minor tree damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and early evening hours of February 9th, strong to damaging gradient winds caused scattered power outages across portions of central Indiana. Several reports of downed trees were received with more widespread reports of minor tree damage. Strong pressure gradients and a 55kt low level jet combined to create conditions favorable for these damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 9, 8:02 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 9, 8:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
802 AM EST Thu Feb 9 2023

.Mesoscale Update...
Issued at 801 AM EST Thu Feb 9 2023

...Wind Threat continues this morning...

At 800AM, the cold front was front stretching from Vermillion County
to Brazil...and then south toward Linton and Washington. GOES16
shows a small area of clearing in the wake of the front over the
Wabash valley. Winds aloft remain strong per ACARS soundings. Mixing
is expected to be promoted as diurnal heating begins, with the main
threat are for higher winds within the pocket of clearing skies in
the immediate wake of the cold front. Gusts of 50-60 MPH will be
possible this morning in the wake of the front as it crosses Central
Indiana.

As wrap around clouds over the Central Mississippi valley arrive
later today, wind gusts should become more limited due to a
reduction in mixing.

&&

.Short Term...(Today and tonight)
Issued at 321 AM EST Thu Feb 9 2023

As of early this morning, rain showers have overspread much of the
area as a low pressure system, centered over SW Missouri, is
impacting the region. The low and cold front has been slowly moving
northeastward over the last several hours while the associated warm
front has largely been pretty stagnant. Observations across central
Indiana show temperatures have been stable within the 40s and
near 50 tonight but are still expected to warm towards daybreak
and into mid-morning as the low gets moving a little more and
tracks over the Great Lakes today. Showers however have been
moving along overnight. There is swath of estimated rainfall
totals as of 2:30 AM of half an inch to a little over an inch from
Vincennes to Muncie, with highest amounts over and near Monroe
County. An additional inch will be possible with this system,
mostly for areas along and north of I-70. Still expecting the
winds to pick up over the next several hours as the 70-85 kt LLJ
approaches and eventually overcomes the area.

Once the cold front reaches the forecast area (it currently sits
near the Missouri-Illinois border) there will be the potential for
some stronger storms that could include lightning and embedded
damaging winds. The front is expected to reach our western border
around 7am. Rain is expected to move off to the NE by midday with
the dry slot on the back side of the low taking over. The LLJ
will move in from the south starting prior or near daybreak with
surface winds strengthening as it approaches with the low
deepening. Through much of the day today, wind gusts are expected
to be in excess of 45 mph across all of central Indiana. Highest
gusts are expected across the northern half of the forecast area,
where the high wind warning is placed, which wind speeds should
increase further starting around midday. As the LLJ strengthens
later today and moves into north- central Indiana, it is very
feasible that 55 to 65 mph gusts mix down to the surface at times.
Paired with a wet ground from the overnight rain, downed trees
and potentially power lines will certainly be possible. If you
haven't already, secure loose outdoor items as soon as possible.

High temperatures for the day will occur this morning and will fall
through the day once the cold front passes through. Temperatures
will drop to near 40 by late evening and into the 30s overnight
tonight. The jet is expected to exit the area by late this evening,
as well as a diurnal inversion forming, which return wind gusts to
near 20 mph by midnight and become calmer through the rest of the
night.

&&

.Long Term...(Friday through Wednesday)
Issued at 321 AM EST Thu Feb 9 2023

- Dry with moderating temperatures this weekend and Monday

- Rain chances and mild starting next Tuesday

Friday...

An upper trough will dive southeast across the Great Lakes on
Friday. This will force an associated cold front southeast across
central Indiana. Meanwhile, out of phase, an upper low on the
southwest side of the broad low pressure will gradually move
southeast to northern Louisiana by Saturday morning. All that
said, BUFKIT soundings are showing only a very thin layer of
2-3K ft moisture and the NBM 4.1 came in with near zero PoPs.
Felt the need to at least bump PoPs to around 10 percent, but
will follow suite and leave showers out. If any hydrometeors were
fall, BUKFIT soundings thermal profile supports just sprinkles
or very light rain showers.

Friday night through Monday...

Saturday will start off cool under a surface ridge extending from
the Rio Grande to the Ozarks and northern Indiana. This ridge will
gradually move southeast across central Indiana late in the weekend
allowing winds to gradually return with a southerly component and a
warm up. A modest low pressure system will move over the area
Monday, but moisture will be bottled up across the Great Lakes and
southeastern Texas which will mean the extension of dry weather and
temperatures back in the 50s.

Tuesday through Wednesday...

Medium range models in good agreement that a sharp upper trough
will lift northeast across the Ohio Valley and Great Lakes Tuesday.
However, a negatively-tilted trough will follow closely behind and
pivot across the area Tuesday night. This system will draw Gulf
moisture into the Ohio Valley which should bring more widespread
rain to the area late Tuesday and Tuesday night. A weak ridge will
follow and provide dry weather late Wednesday but yet another
southern system could bring in more rain for next Thursday. With the
southerly inflow, good confidence in mild temperatures through the
period with afternoon highs in the 50s. Normal afternoon highs this
time of year are in the middle 30s to lower 40s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 658 AM EST Thu Feb 9 2023

Impacts:

* IFR conditions to continue for much of the overnight hours,
  becoming MVFR near daybreak

* Strong low level wind shear expected this morning with LLJ aloft

* Strong wind gusts ramping up at the start of the TAF period with
  gusts at or above 40KT expected

Discussion:

Strong low pressure moving through the region during the period is
bringing a variety of weather impacts to the TAF sites. Scattered
rain is currently moving through the area as the associated cold
front advances. The front has just reached the Illinois-Indiana
border around 12Z and should exit to the NE by mid-morning to mid-
day with the rain ending with it. MVFR to IFR conditions will
continue throughout the day.

Behind the cold front, dry air will move in. Low level mixing will
become supportive of strong wind gusts at or above 40KT, with 50KT
gusts possible. Winds will begin the period generally southerly
before becoming southwesterly later today when sustained winds and
gusts will be most intense.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM EST this evening for INZ021-028>031-
035>049.

Wind Advisory until 7 PM EST this evening for INZ051>057-060>065-
067>072.

&&

Mesoscale...Puma
Short Term...KH
Long Term...MK
Aviation...KH
Hazardous weather outlook, Feb 9, 4:04 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 AM EST Thu Feb 9 2023

INZ021-028>031-035>049-100915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, and New Castle
404 AM EST Thu Feb 9 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Heavy rain, localized flooding and isolated severe storms are
possible through midday. Damaging winds will be the main severe
threat.

Windy conditions are expected today with gusts to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>057-060>065-067>072-100915-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton,
Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
404 AM EST Thu Feb 9 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Windy conditions are expected today with gusts to 50 mph possible.

Heavy rain, localized flooding and isolated severe storms are
possible through midday. Damaging winds will be the main severe
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Feb 9, 8:40 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 AM EST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     NON-TSTM WND GST 3 WSW WHITEHALL         39.15N 86.62W
02/09/2023  M53 MPH          MONROE             IN   ASOS

            ASOS STATION KBMG BLOOMINGTON.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Marion

When
February 9, 9:00 AM EST to 8:00 PM EST
Where
Marion forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Several reports of trees downed by strong gradient winds. Peak power outages across the county were in excess of 5000 homes.

High Wind, Hendricks

When
February 9, 9:00 AM EST to 8:00 PM EST
Where
Hendricks forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Large tree with diameter of around 3 feet snapped above the base by strong gradient winds. A smaller tree fell on a business in Avon causing significant roof damage.

High Wind, Hamilton

When
February 9, 9:00 AM EST to 8:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Several reports of downed trees and power lines due to strong gradient winds. Numerous power outages associated with the tree damage.

High Wind, Madison

When
February 9, 9:00 AM EST to 8:00 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Three power poles snapped by strong gradient winds between Phillips and Rangeline Road. Additional tree damage caused throughout the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069034, 1069035, 1069036, 1069037.